Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 157, NWS Charleston, SC

July 5, 2011Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 5, 2011, 4:46 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2011, 4:46 PM EDT (20:46 UTC)
Expired
Jul 5, 2011, 5:28 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:03 PM EDTTSTM WND DMG6 Nnw Cottageville, SCTHUNDERSTORM WINDS BLEW DOWN A TREE ALONG DREW HILL COURT. TIME WAS ESTIMATED FROM RADAR.
Jul 5, 5:05 PM EDTTSTM WND DMG6 N Round O, SCTHUNDERSTORM WINDS BLEW DOWN A TREE ALONG HUGHES DRIVE. TIME WAS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS52 KCHS 052046
SVRCHS
SCC029-035-052145-
/O.NEW.KCHS.SV.W.0157.110705T2046Z-110705T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 545 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR COTTAGEVILLE...MOVING NORTHEAST AT 5
  MPH.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  HAIL UP TO QUARTER SIZE...
  TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  COTTAGEVILLE...ROUND O...GIVHANS FERRY STATE PARK...GIVHANS...
  RIDGEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3285 8038 3286 8040 3285 8040 3277 8058
      3305 8067 3320 8032 3318 8029 3315 8032
      3302 8015 3301 8018 3299 8015 3300 8012
      3298 8011 3298 8014 3294 8010
TIME...MOT...LOC 2046Z 239DEG 5KT 3299 8045

$$
3 follow-up statements
510 
WWUS52 KCHS 052057
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EDT TUE JUL 5 2011

SCC029-035-052145-
/O.CON.KCHS.SV.W.0157.000000T0000Z-110705T2145Z/
DORCHESTER SC-COLLETON SC-
457 PM EDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL COLLETON AND DORCHESTER COUNTIES...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR NORMAN LANDING...OR ABOUT OVER GIVHANS FERRY STATE
PARK...MOVING EAST AT 5 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CANADYS...
COTTAGEVILLE...DORCHESTER...GIVHANS...GIVHANS FERRY STATE PARK...
JEDBURG...KNIGHTSVILLE...RIDGEVILLE...ROUND O...SLANDS BRIDGE AND
SUMMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

&&

LAT...LON 3285 8038 3286 8040 3285 8040 3277 8058
      3305 8067 3320 8032 3318 8029 3315 8032
      3302 8015 3301 8018 3299 8015 3300 8012
      3298 8011 3298 8014 3294 8010
TIME...MOT...LOC 2057Z 250DEG 6KT 3301 8044

$$
193 
WWUS52 KCHS 052113
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT TUE JUL 5 2011

SCC029-035-052145-
/O.CON.KCHS.SV.W.0157.000000T0000Z-110705T2145Z/
DORCHESTER SC-COLLETON SC-
513 PM EDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL COLLETON AND CENTRAL DORCHESTER COUNTIES...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HIOTTS...OR ABOUT 7 MILES WEST OF GIVHANS FERRY STATE
PARK...MOVING NORTH AT 5 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CANADYS...
COTTAGEVILLE...DORCHESTER...GIVHANS...GIVHANS FERRY STATE PARK...
JEDBURG...KNIGHTSVILLE...RIDGEVILLE AND ROUND O.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

&&

LAT...LON 3281 8059 3305 8067 3318 8036 3303 8017
TIME...MOT...LOC 2113Z 191DEG 3KT 3302 8049

$$
942 
WWUS52 KCHS 052128
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT TUE JUL 5 2011

SCC029-035-052138-
/O.CAN.KCHS.SV.W.0157.000000T0000Z-110705T2145Z/
DORCHESTER SC-COLLETON SC-
528 PM EDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLLETON AND
CENTRAL DORCHESTER COUNTIES HAS BEEN CANCELLED...

AT 525 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.

ALTHOUGH THE IMMEDIATE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS
ENDED...THUNDERSTORMS ARE STILL PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. THE SAFEST COURSE OF ACTION IS TO REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

LAT...LON 3281 8059 3305 8067 3318 8036 3303 8017
TIME...MOT...LOC 2128Z 191DEG 3KT 3303 8049

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:32 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 5, 3:32 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT TUE JUL 5 2011

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL GENERALLY PREVAIL ACROSS THE AREA THIS
WEEK. A WEAKENING COLD FRONT COULD ADVANCE INTO THE REGION THIS WEEKEND
AND STALL BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED TO SCATTERED CONVECTION WILL CONTINUE INTO THE
EVENING...THEN LIKELY DIMINISH OVERNIGHT. A FEW STORMS COULD
BECOME STRONG TO SEVERE WITH DAMAGING WINDS THE MAIN HAZARD. WILL
NEED TO KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST
MUCH OF THE NIGHT HOWEVER GIVEN THE CONTINUATION OF DEEP MOISTURE
AND GENERAL ASCENT TO THE EAST OF THE UPPER LOW OVER THE GULF OF
MEXICO. LOWS GENERALLY IN THE LOWER TO MID 70S AWAY FROM THE
COAST.

SMOKE...AN 800-900 ACRE WILDFIRE NORTH OF WALTHOURVILLE IN
LIBERTY COUNTY AS WELL AS WELL AS THE NEARLY 300000 ACRE WILDFIRE
IN THE OKEFENOKEE SWAMP CONTINUE TO BURN. HAVE SEEN VISIBILITIES
IMPROVE LATE THIS AFTERNOON DUE TO IMPROVED VERTICAL MIXING AND
DISPERSION. HOWEVER...SMOKE COULD RETURN THIS EVENING AS WINDS
BECOME ONSHORE AGAIN WITH THE SEA BREEZE. A MORE STABLE MARINE
ENVIRONMENT BEHIND THE SEA BREEZE NEAR THE COAST ALONG WITH NORMAL
NIGHTTIME STABILIZATION COULD YIELD TO LOWERING VISIBILITIES
OVERNIGHT...ESPECIALLY ACROSS SOUTHEAST GEORGIA CLOSER TO THE
FIRES. WILL CONTINUE TO HIGHLIGHT IN A SPECIAL WEATHER
STATEMENT...ALTHOUGH DENSE SMOKE ADVISORIES COULD NOT BE RULED OUT
IF VISIBILITIES OF ONE QUARTER MILE OR LESS OCCUR OR BECOME
EXPECTED.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A DEEP LAYER ATLANTIC RIDGE IS EXPECTED TO HOLD ON THROUGH THE
PERIOD. MID-LEVELS WILL REMAIN QUITE WARM /500 MB TEMPS WARMER THAN
-6C/ DURING THIS TIME BUT LOW-LEVEL THETA-E WILL ALLOW FOR SCATTERED
DIURNAL SHOWERS/STORMS EACH DAY. SOME DRY AIR ALOFT MAY ALLOW FOR
ISOLATED SEVERE STORMS WITH DAMAGING WIND GUSTS THE PRIMARY HAZARD.

THE ONLY POTENTIAL CAVEAT IS A TROPICAL WAVE IN THE BAHAMAS THAT
COULD MOVE UP THE SOUTHEAST COAST THU-FRI. THE GUIDANCE IS SPLIT ON
THIS SYSTEM BUT AT A MINIMUM WE COULD SEE SOME UPPER VORTICITY
MOVING UP THE COAST LATE IN THE WEEK. UNTIL THERE IS MORE MODEL
CONTINUITY WE ARE STICKING WITH SCATTERED SHOWERS/STORMS EACH DAY
WITH HIGHS IN THE LOWER TO MIDDLE 90S AND LOWS IN THE 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE DEEP LAYER ATLANTIC RIDGE HOLDS AND EVEN STRENGTHENS A BIT
THROUGH SUNDAY. THEN A STRONGER RIDGE OVER THE CENTRAL U.S. BUILDS
AND STRENGTHENS EASTWARD BY MONDAY AND TUESDAY. THIS MAKES IT
DIFFICULT TO BELIEVE THAT A SURFACE FRONT WILL BE ABLE TO MAKE IT
VERY FAR SOUTH TOWARD THE AREA BY LATER SATURDAY AND SUNDAY. THINK
ANY FRONT THAT MAKES IT DOWN WILL BE WEAK AND LIKELY STALL NEAR OR
SLIGHTLY NORTH OF THE REGION BY THE WEEKEND. MODELS KEEP A WEAK
TROUGH FEATURE/FRONT THROUGH EARLY NEXT WEEK...WHICH MAY HELP TO BE
A FOCUS FOR HIGHER RAINFALL CHANCES. ANOTHER FACTOR THAT COULD PLAY
INTO THE PRECIP FORECAST FOR THIS PERIOD IS HOW MUCH IF ANY TROPICAL
MOISTURE REACHES THE AREA. GIVEN THE MUCH WEAKER AND FURTHER SOUTH
SOLUTION OF THE TROPICAL WAVE MENTIONED ABOVE...THE IMPACT FOR ANY
MOISTURE WOULD BE RATHER LOW. THEREFORE...HAVE KEPT LOW END CHANCE
POPS THROUGH THIS PERIOD...MAINLY FOR THE AFTERNOON. THE TWO MAIN
FEATURES TO FOCUS CONVECTION WOULD LIKELY BE THE STALLED FRONT
OVER OR JUST NORTH OF THE REGION AND THE AFTERNOON SEA BREEZE.
FINALLY...KEPT TEMPS NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SMOKE FROM THE GA WILDFIRES WILL LIKELY IMPACT KSAV THROUGH
MOST...IF NOT ALL...OF THE TAF PERIOD. HOWEVER...CONFIDENCE IN
VSBY/CIG RESTRICTIONS IS LOW BEYOND THIS AFTERNOON SO HAVE KEPT
CONDS VFR AFTER 21Z. ALTHOUGH SOME IMPROVEMENT IS EXPECTED EARLY
THIS AFTERNOON AS VERTICAL MIXING INCREASES AND THE BULK OF THE
SMOKE MOVES OFFSHORE...VSBYS COULD DROP AGAIN LATER THIS
AFTERNOON AND EVENING IF SMOKE GETS PUSHED BACK ONSHORE WITH THE
SEA BREEZE.

ISOLATED TO SCATTERED CONVECTION WILL IMPACT AREAS MAINLY WEST OF THE
TERMINALS DURING THE MID AFTERNOON INTO TONIGHT. WITH LIMITED
COVERAGE/CHANCES...WILL STICK WITH CB/S TO COVER FOR NOW INTO
EARLY TONIGHT.

IN WAKE OF THE SEA BREEZE LATE TODAY SOUTHERLY WINDS WILL INCREASE
TO 10-15 KT...WITH SOME HIGHER GUSTS AT KCHS WHERE THE PRESSURE
GRADIENT IS A LITTLE TIGHTER.

EXTENDED AVIATION OUTLOOK...MAINLY VFR...PERHAPS INTERRUPTED BY
BRIEF MVFR OR LOWER CONDITIONS IN DIURNAL THUNDERSTORMS THROUGH
THE PERIOD.

&&

.MARINE...
TONIGHT...SUB-TROPICAL HIGH PRESSURE WILL AGAIN PREVAIL ACROSS
THE LOCAL WATERS. S WINDS WILL SURGE THIS EVENING AND THE FIRST
HALF OF THE NIGHT DUE TO THE SEA BREEZE AND INCREASING LOW-LEVEL
JET BEFORE DIMINISHING TOWARD DAYBREAK. CONDITIONS SHOULD REMAIN BELOW
ADVISORY LEVELS. IN ADDITION...MARINERS SHOULD BE ON THE ALERT
FOR REDUCED VISIBILITIES CAUSED BY SMOKE FROM WILDFIRES ACROSS
SOUTHERN GEORGIA...ESPECIALLY ACROSS THE NEARSHORE GEORGIA COASTAL
WATERS.

WEDNESDAY THROUGH SUNDAY...
DEEP LAYER ATLANTIC RIDGE WILL REMAIN THE DOMINANT WEATHER
FEATURE WEDNESDAY INTO THE WEEKEND. THE ONLY POTENTIAL ISSUE IS A
TROPICAL WAVE IN THE BAHAMAS THAT COULD MOVE UP THE SOUTHEAST
COAST THU-FRI. THIS WOULD RESULT IN MORE VARYING WIND
DIRECTIONS/SPEEDS THAN WE ARE CURRENTLY FORECASTING. SINCE THE
GUIDANCE IS NOT IN MUCH AGREEMENT ON THIS FEATURE WE STUCK WITH A
MORE CLIMATOLOGICALLY FAVORED WIND PATTERN WITH MAINLY SOUTHERLY
FETCH WITH THE STANDARD DAILY FLUCTUATIONS WITH THE NOCTURNAL JET
AND AFTERNOON SEABREEZE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB/JRL
Hazardous weather outlook, Jul 5, 4:27 AM EDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
427 AM EDT TUE JUL 5 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-060830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
427 AM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Special weather statement, Jul 5, 11:26 AM EDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1126 AM EDT TUE JUL 5 2011

GAZ101-116>119-137>141-SCZ047-048-051-060000-
EFFINGHAM-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-
COASTAL JASPER-
1126 AM EDT TUE JUL 5 2011

...SMOKE FROM WILDFIRES WILL IMPACT PARTS OF SOUTHEAST GEORGIA AND
EXTREME SOUTHERN SOUTH CAROLINA TODAY...

REPORTS FROM COUNTY OFFICIALS...SURFACE OBSERVATIONS AND WIND AND
DISPERSION FORECASTS INDICATE SMOKE BEING GENERATED FROM A
WILDFIRE NORTH OF WALTHOURVILLE IN LIBERTY COUNTY...AS WELL AS
FROM A HUGE WILDFIRE IN THE OKEFENOKEE SWAMP...WILL CONTINUE TO
AFFECT PORTIONS OF SOUTHEAST GEORGIA AND EXTREME SOUTHERN SOUTH
CAROLINA THROUGH THIS AFTERNOON.

VISIBILITIES AS LOW AS AROUND 2 MILES CAN BE EXPECTED...MAINLY
THROUGH EARLY AFTERNOON BEFORE VISIBILITIES IMPROVES SLIGHTLY AS
MUCH OF THE SMOKE PUSHES OFFSHORE AND DISPERSION INCREASES.
HOWEVER...ONSHORE WINDS AND A MORE STABLE ENVIRONMENT ASSOCIATED
WITH THE SEA BREEZE ARE EXPECTED TO BRING SMOKE BACK INLAND LATER
THIS AFTERNOON AND VISIBILITIES COULD DROP ONCE AGAIN.

IF YOU ARE DRIVING AND ENCOUNTER SMOKE...REDUCE YOUR SPEED. USE
YOUR LOW BEAM HEADLIGHTS OR FOG LIGHTS IF YOU HAVE THEM. THOSE
WHO HAVE RESPIRATORY CONDITIONS OR ARE SENSITIVE TO SMOKE SHOULD
REMAIN INDOORS WITH AIR CONDITIONING AS MUCH AS POSSIBLE.

IF YOU OBSERVE LOW VISIBILITIES...CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 1-888-383-2024. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV OR SEND A TWEET #WXREPORT.
Special weather statement, Jul 5, 2:48 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
248 PM EDT TUE JUL 5 2011

GAZ101-SCZ047-051915-
EFFINGHAM-INLAND JASPER-
248 PM EDT TUE JUL 5 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES THROUGH 315 PM EDT...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TILLMAN...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EBENEZER...STILLWELL AND TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3236 8131 3248 8123 3251 8113 3239 8102
TIME...MOT...LOC 1848Z 347DEG 3KT 3244 8117
Special weather statement, Jul 5, 3:41 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT TUE JUL 5 2011

SCZ042-047-048-051-052015-
BEAUFORT-COASTAL JASPER-HAMPTON-INLAND JASPER-
341 PM EDT TUE JUL 5 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...JASPER AND
BEAUFORT COUNTIES THROUGH 415 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COOSAWHATCHIE...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COOSAWHATCHIE...GILLISONVILLE...MCPHERSONVILLE...POCOTALIGO AND
YEMASSEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3275 8086 3249 8077 3250 8101 3269 8102
TIME...MOT...LOC 1941Z 263DEG 9KT 3258 8093
Special weather statement, Jul 5, 4:07 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EDT TUE JUL 5 2011

SCZ047-048-051-052030-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
407 PM EDT TUE JUL 5 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND BEAUFORT
COUNTIES THROUGH 430 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BOYD...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CALAWASSIE ISLAND...CLARENDON...COOSAWHATCHIE...GARDENS CORNER...
GRAHAMVILLE...JASPER...LAUREL BAY...LEMON ISLAND...OLD HOUSE...
POCOTALIGO...RIDGELAND...ROSE HILL...SHELDON...SUN CITY AND
SWITZERLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3232 8109 3263 8092 3262 8090 3263 8089
      3266 8070 3225 8080
TIME...MOT...LOC 2007Z 281DEG 8KT 3242 8093
Special weather statement, Jul 5, 4:28 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
428 PM EDT TUE JUL 5 2011

SCZ043-044-052100-
DORCHESTER-INLAND COLLETON-
428 PM EDT TUE JUL 5 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM COTTAGEVILLE TO
BLAKE...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CANADYS...COTTAGEVILLE...GIVHANS...GIVHANS FERRY STATE PARK...GREEN
POND...HENDERSONVILLE...RITTER...ROUND O...WALTERBORO AND WHITE
HALL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3316 8045 3295 8026 3266 8070 3268 8074
      3267 8075 3268 8078 3269 8079 3289 8092
TIME...MOT...LOC 2029Z 241DEG 5KT 3295 8046 3275 8079
Special weather statement, Jul 5, 4:33 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT TUE JUL 5 2011

GAZ100-101-116-052100-
BULLOCH-EFFINGHAM-INLAND BRYAN-
433 PM EDT TUE JUL 5 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...EFFINGHAM
AND BRYAN COUNTIES THROUGH 500 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BLITCHTON...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLITCHTON...EDEN...ELLABELL...GUYTON...MARLOW...MELDRIM...PINEORA AND
SPRINGFIELD...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3242 8128 3222 8123 3209 8139 3206 8146
      3231 8158
TIME...MOT...LOC 2033Z 243DEG 3KT 3222 8142

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:48 PM EDTSpecial Weather StatementCHSJasper27 min
Jul 5, 3:41 PM EDTSpecial Weather StatementCHSJasper34 min
Jul 5, 4:28 PM EDTSpecial Weather StatementCHSColleton, Dorchester32 min
Jul 5, 4:44 PM EDTSevere Thunderstorm WarningCHSBerkeley38 min
Jul 5, 5:30 PM EDTSpecial Weather StatementCHSBerkeley30 min
Jul 5, 5:34 PM EDTSevere Thunderstorm WarningCHSBerkeley56 min
Jul 5, 7:06 PM EDTSpecial Weather StatementCHSAllendale39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.